Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 31, NWS Pendleton, OR

December 29, 20186 counties in Washington; 6 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Dec 29, 2018, 10:35 AM PST for 6 counties in Washington; 6 counties in Oregon. It took effect at Dec 29, 2018, 11:00 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 10:35 AM PST (18:35 UTC)
In effect from
Dec 29, 2018, 11:00 AM PST
Expired
Dec 30, 2018, 5:51 AM PST
In force
19 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 69 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 6.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS76 KPDT 291835
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1035 AM PST Sat Dec 29 2018

...STRONG WINDS FOR MUCH OF EASTERN OREGON AND SOUTHEAST 
WASHINGTON...

.A strong pressure gradient ahead of a cold front will lead to
strong and gusty winds this afternoon and evening. Winds will 
also be strong behind a cold front tonight. 

ORZ044-507-508-510-WAZ028-029-521-300700-
/O.NEW.KPDT.WI.Y.0031.181229T1900Z-181230T1500Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
1035 AM PST Sat Dec 29 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST SUNDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 7 AM PST Sunday.

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this afternoon and evening and peak
  overnight before diminishing Sunday morning. 

* IMPACTS...Strong winds may blow down limbs and power lines. 
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
771 
WWUS76 KPDT 300603
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1003 PM PST Sat Dec 29 2018

ORZ044-507-508-510-WAZ028-029-521-301500-
/O.CON.KPDT.WI.Y.0031.000000T0000Z-181230T1500Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, 
Goldendale, and Bickleton
1003 PM PST Sat Dec 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will remain gusty overnight then diminish Sunday
  morning. 

* IMPACTS...Strong winds may blow down limbs and power lines.
  Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
796 
WWUS76 KPDT 301351
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
551 AM PST Sun Dec 30 2018

ORZ044-507-508-510-WAZ028-029-521-301500-
/O.CAN.KPDT.WI.Y.0031.000000T0000Z-181230T1500Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
551 AM PST Sun Dec 30 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have decreased to below advisory thresholds. Winds will
continue to weaken further through this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:55 AM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 29, 8:55 AM PST, 1 hour 40 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
855 AM PST Sat Dec 29 2018

Updated aviation discussion

.UPDATE...A shortwave trough will drive a cold front across the
region this evening/tonight. A mild day is expected today ahead of
the front with increasing southerly winds. As the front moves
through this evening precipitation will increase especially over
the mountains and snow levels will lower. Winds may also push
advisory levels in the lower basins. Post frontal upslope looks to
be fairly significant for the northern Blue Mountains into Sunday
so several inches of snow will be possible. Will evaluate the
need for wind and snow highlights for the afternoon package. 78

&&

.AVIATION...12Z TAFS...VFR conditions will prevail through the
period. However, precipitation along an advancing cold front late
this afternoon and evening may briefly drop visibilities to MVFR.
Winds will increase to 15-25 kts with higher gusts late this
afternoon and through the evening.  Pressure gradients behind an
exiting cold front should weaken late tonight with wind speeds
generally decreasing to less than 10-15 kts by sunrise.  Earle

&&

.PREV DISCUSSION... /issued 241 AM PST Sat Dec 29 2018/

SHORT TERM...Today through Monday night...Strong warm air
advection over the region that brought widespread rain and snow to
the region overnight will slowly weaken through late morning as
very strong winds aloft (H850 50-60KTs) begin to turn westerly.
It will be a very windy day for exposed ridgetops in our
Washington and northern tier of Oregon Counties today, but do not
see much support for enough momentum transport to the surface to
support more than 20 to 30 mph winds through the afternoon for the
lower elevations. A cold front will sweep across the area this
evening bringing another round of precipitation primarily to the
Cascades and Blues this afternoon and evening. Snow levels will
initially be well above pass elevation, falling quickly with the
onset of heavy precipitation in the Washington Cascades. Think a
bulk of the precip falls prior to the snow levels coming down so
do not anticipate issuing any winter hazards at this point. A
similar scenario will play out in the northern Blues with a bulk
of the heaviest precipitation falling while snow levels are still
above 5000 feet, but lingering upslope as the front weakens across
Oregon will keep snow showers going through midday Sunday with 2
to 5 inches of accumulation possible. Winds will increase along
the front as cold air advection enhanced momentum transport to the
surface and may see some 25 to 35 mph winds with higher gusts for
a couple hours near midnight, especially across northern Franklin
County. Given limited areal and temporal nature of the threat
will not issue any wind highlights at this time. Breezy winds will
continue into Sunday morning and slowly taper off through the day.
Ridging builds into Monday with all precipitation coming to an
end. Will be quite chilly Monday and especially Monday night with
lows for much of the Basin in the low to mid 20s. With all the
recent precipitation and high pressure overhead will likely start
to see the signs of Basin fog returning by Tuesday morning. Peck

LONG TERM....(Tuesday through Friday)
Pleasant weather conditions are on tap as we kick off the New
Year. In the wake of an early week storm system, northern Pacific
high pressure looks to build in across the Pacific Northwest,
yielding rather mild and dry conditions for January.

Temperatures to start off near normal Tuesday, generally in the
mid 30s to near 40 in the Columbia Basin and mid 20s to mid 30s in
the highlands and mountains. However, as winds become
south/southwest with building high pressure, we should see our daily
highs rise by some 10 degrees, nearing the lower 50s for some lower
elevation locations by the end of the week. Windy conditions may
develop late in the week as low pressure intensifies over the
Columbia Basin, especially for the Grande Ronde Valley and perhaps
the foothills of the Blue Mountains. Much of the period looks to
remain dry outside of a few mountain snow showers, though models are
somewhat consistent in showing another upper storm system affecting
the region Thursday into Friday. At this time, the greater
rain/snow chances look to remain over the Cascades and points west,
with lesser chances over the Columbia Basin and adjacent Blue
Mountains. Given the rather mild weather, anything that falls in the
lower elevations will likely be liquid, with snow confined to
mountains and elevations above 4000 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  37  43  24 /  10  50  30  20
ALW  54  38  44  26 /  20  60  40  10
PSC  52  38  47  27 /  10  10  10  10
YKM  47  32  44  24 /  20  40   0   0
HRI  52  38  47  26 /  10  20  20  10
ELN  44  33  40  21 /  40  60  10   0
RDM  48  32  39  22 /  10  30  40  20
LGD  40  33  37  19 /  60  90  70  40
GCD  43  33  35  18 /  20  60  60  40
DLS  49  38  46  29 /  50  60  20   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

78

In the hours before

Local storm report, Dec 29, 7:56 AM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
756 AM PST SAT DEC 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     SLEET            5 NNE LA GRANDE         45.39N 118.07W
12/29/2018  M4.00 INCH       UNION              OR   TRAINED SPOTTER

            SPOTTER MEASURED 4 INCHES OF SNOW ACCUMULATION IN 12
            HOURS.

&&

RQB

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 12:46 PM PSTWinter Weather AdvisoryPDTColumbia, Walla Walla33 hr

Nearby

Wind Advisories in Washington, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.